Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 37, NWS New Orleans, LA

June 24, 2020Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 24, 2020, 1:00 PM CDT for Jackson County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 1:00 PM CDT (18:00 UTC)
Expired
Jun 24, 2020, 1:30 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

618 
WFUS54 KLIX 241800
TORLIX
MSC059-241830-
/O.NEW.KLIX.TO.W.0037.200624T1800Z-200624T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
100 PM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central Jackson County in southern Mississippi...

* Until 130 PM CDT.
    
* At 100 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Vancleave, or near Escatawpa, moving northeast at
  50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Helena around 105 PM CDT.
  Big Point, Wade and Hurley around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3037 8869 3050 8883 3074 8859 3073 8845
      3069 8841 3054 8840
TIME...MOT...LOC 1800Z 233DEG 44KT 3052 8864 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:04 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 8 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, Jun 24, 9:53 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
953 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     MARINE TSTM WIND 1 N NEW ORLEANS         29.98N 90.08W
06/24/2020  E0 MPH           ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT ASOS HAD WINDS THAT GUSTED TO 44MPH.

0844 AM     MARINE TSTM WIND 1 N NEW ORLEANS         29.98N 90.08W
06/24/2020  E0 MPH           ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT HAD WIND GUSTS REPORTED AT 40 KNOTS.

&&

MEGANWIL
Local storm report, Jun 24, 10:01 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
06/24/2020  M46.00 MPH       ORLEANS            LA   ASOS

            LAKEFRONT AIRPORT REPORTED A 46 MPH WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, Jun 24, 10:24 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1024 AM CDT Wed Jun 24 2020

LAZ060>062-064-241600-
Orleans-Upper St. Bernard-St. Charles-Upper Jefferson-
1024 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
NORTHEASTERN ST. CHARLES...SOUTHWESTERN ORLEANS AND NORTHWESTERN
JEFFERSON PARISHES...

At 1024 AM CDT, a strong thunderstorm was located over Harahan, or
over Avondale, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey, East New
Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, River Ridge, Ama, St. Rose, Elmwood, Terrytown, Meraux and
Bridge City.

LAT...LON 2979 9026 2995 9036 3003 9022 3002 9011
      3003 9003 3006 9003 3004 9002 3007 8994
      3011 8991 2994 8986 2989 8999 2990 9001
      2988 9002
TIME...MOT...LOC 1524Z 239DEG 27KT 2993 9021
Special weather statement, Jun 24, 12:06 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1206 PM CDT Wed Jun 24 2020

MSZ077-080>082-241800-
Jackson-Harrison-Hancock-Pearl River-
1206 PM CDT Wed Jun 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...NORTHEASTERN
HANCOCK...WESTERN JACKSON AND EAST CENTRAL PEARL RIVER COUNTIES...

At 1206 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles east of Mcneil to near Waveland.
Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, Bay St. Louis, Waveland,
St. Martin, Diamondhead, Gautier, D'iberville, Latimer, Kiln, Lyman,
Shoreline Park, Saucier, Gulf Hills, Gulf Park Estates, Vancleave and
Gulfport Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3036 8883 3038 8885 3038 8878 3043 8885
      3042 8901 3040 8886 3030 8927 3036 8928
      3037 8935 3034 8938 3032 8932 3026 8939
      3072 8957 3083 8934 3065 8934 3067 8889
      3073 8888 3073 8879 3036 8864
TIME...MOT...LOC 1706Z 247DEG 27KT 3068 8949 3024 8931
Special weather statement, Jun 24, 12:36 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1236 PM CDT Wed Jun 24 2020

MSZ081-082-241830-
Jackson-Harrison-
1236 PM CDT Wed Jun 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARRISON
AND JACKSON COUNTIES...

At 1236 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of McHenry to near
Biloxi. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Wade, Latimer, Big Point, Helena, Gulf Hills,
Hurley, Vancleave, Gulf Park Estates and Hickory Hills.

LAT...LON 3036 8845 3032 8847 3034 8857 3037 8859
      3034 8870 3038 8881 3036 8883 3038 8885
      3037 8883 3043 8885 3042 8901 3040 8886
      3039 8902 3068 8907 3067 8889 3073 8888
      3074 8841 3036 8841
TIME...MOT...LOC 1736Z 242DEG 48KT 3066 8902 3039 8897
Local storm report, Jun 24, 1:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
100 PM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND DMG     1 SW GULFPORT           30.37N 89.08W
06/24/2020                   HARRISON           MS   EMERGENCY MNGR

            REPORTS OF TREE LIMBS DOWN AND TRAFFIC LIGHT NOT WORKING
            AT HWY 90 AND 15TH STREET. TIME ESTIMATED BY RADAR.

1230 PM     TSTM WND DMG     GULFPORT                30.39N 89.07W
06/24/2020                   HARRISON           MS   BROADCAST MEDIA

            REPORT OF A LIGHT POLE DOWN ON HWY 90 IN GULFPORT. TIME
            ESTIMATED BY RADAR.

&&

BL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:29 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 5:57 AM CDTTornado WarningLIXPike, Walthall33 min
Jun 24, 6:12 AM CDTTornado WarningLIXAmite, Pike33 min
Jun 24, 6:25 AM CDTTornado WarningLIXWalthall35 min
Jun 24, 6:44 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 7:09 AM CDTTornado WarningLIXWalthall36 min
Jun 24, 7:56 AM CDTSpecial Weather StatementLIXPearl River49 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXPearl River24 min
Jun 24, 8:38 AM CDTTornado WarningLIXPearl River37 min
Jun 24, 8:58 AM CDTSevere Thunderstorm WarningLIXHancock32 min
Jun 24, 12:06 PM CDTSpecial Weather StatementLIXHarrison54 min
Jun 24, 12:36 PM CDTSpecial Weather StatementLIXJackson54 min
Jun 24, 12:53 PM CDTTornado WarningLIXJackson37 min
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson29 hr

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.